Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Have had atrial fibrillation. Feeling dizzy, having chest discomfort. What is the resting pulse rate?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Good Morning, I'm 54 years old, and recently have had three episodes of A-Fib, two of which kept me in a Hospital overnight. After the last overnight, I was put on Topronol. Today will be my 8th day on this Med. Prior to taking this Med, my resting Pulse Rate was between 77-88/ Yesterday, I was feeling dizzy, and had some minor chest discomfort, and when I took my pulse it was between 56-60. That's pretty much my new resting pulse rate it would seem, as it's the same this morning as well. Is this Pulse Rate Ok?
Posted Fri, 29 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 1 hour later
Thank you for your query.

I understand that you are 54 years of age with paroxysmal atrial fibrillation and that you have been put on Metoprolol.

Metoprolol is a betablocker which slows down the heart rate by its action on the sinus node which is the pacesetter of the heart. It can also bring down the blood pressure.

It is ok to have a pulse rate of 56-60/minute as long as you do not have any symptoms because of the slowing of the heart. You will also need to monitor your blood pressure in both lying down and standing up positions to ensure that there is no fall in BP when you change posture.

Since you had some chest discomfort and dizziness, it is necessary to do further evaluation for the presence of any heart disease. This may or may not be related to the AF episodes/drug. Further tests like ECG, stress test, echo may be indicated.

It is also important to understand that, in addition to age, high BP and alcohol intake can result in atrial fibrillation. If present, these issued need to be addressed to prevent further episodes.

I hope this answers your query. Feel free to contact me for any further clarifications.
With regards,
Dr Raja Sekhar Varma
Consultant Interventional Cardiologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor